Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 64, NWS Memphis, TN

April 6, 2005DeSoto County, Mississippi; Shelby County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Apr 6, 2005, 5:43 AM CDT for DeSoto County, Mississippi; Shelby County, Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2005, 5:43 AM CDT (10:43 UTC)
Expired
Apr 6, 2005, 6:16 AM CDT
In force
33 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties DeSoto County, MS, Shelby County, TN

The radar

The Memphis radar (KNQA), 31 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 10.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2005-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2005-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
571 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 061043
SVRMEG
MSC033-TNC157-061115-
/O.NEW.KMEG.SV.W.0064.050406T1043Z-050406T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
543 AM CDT WED APR 6 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DESOTO COUNTY IN NORTHWEST MISSISSIPPI
  SHELBY COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 615 AM CDT

* AT 541 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SOUTHAVEN...AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OLIVE
  BRANCH...SOUTHEAST MEMPHIS...GERMANTOWN...BARTLETT...ELLENDALE...
  LAKELAND...BOLTON AND ARLINGTON.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3489 9008 3482 8988 3531 8963 3541 8983

$$
2 follow-up statements
000 
WWUS54 KMEG 061102
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
602 AM CDT WED APR 6 2005

MSC033-061112-
/O.CAN.KMEG.SV.W.0064.000000T0000Z-050406T1115Z/
DESOTO MS-
602 AM CDT WED APR 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR DESOTO COUNTY IS CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THE STORM THAT PROMPTED THE
SEVERE THUNDERSTORM WARNING HAD MOVED OUT OF THE AREA.

LAT...LON 3501 9008 3502 8968 3531 8964 3542 8984

$$

TNC157-061115-
/O.CON.KMEG.SV.W.0064.000000T0000Z-050406T1115Z/
SHELBY TN-
602 AM CDT WED APR 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 AM CDT FOR
SHELBY COUNTY...

AT 601 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR GERMANTOWN...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTHEAST
MEMPHIS...GERMANTOWN...COLLIERVILLE...BARTLETT...ELLENDALE...
LAKELAND...EADS...BOLTON AND ARLINGTON.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3501 9008 3502 8968 3531 8964 3542 8984

$$
000 
WWUS54 KMEG 061116
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
615 AM CDT WED APR 6 2005

TNC157-061125-
/O.EXP.KMEG.SV.W.0064.000000T0000Z-050406T1115Z/
SHELBY TN-
615 AM CDT WED APR 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR SHELBY COUNTY EXPIRES AT 615
AM CDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THE STORM THAT PROMPTED THE 
SEVERE THUNDERSTORM WARNING HAD MOVED OUT OF THE AREA.

AT 605 AM CDT...A NATIONAL WEATHER SERVICE EMPLOYEE REPORTED PENNY 
SIZE HAIL 3 MILES NORTH OF GERMANTOWN.

LAT...LON 3501 9008 3502 8968 3531 8964 3542 8984

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 2:15 AM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Apr 6, 2:15 AM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
215 AM CDT WED APR 6 2005

.DISCUSSION...
DYING LINE OF SHOWERS AND THUNDERSTORMS IS CURRENTLY MAKING ITS WAY
INTO WESTERN PORTIONS OF THE CWA THIS MORNING. THIS LINE IS
ASSOCIATED WITH A STRONG UPPER LEVEL LOW PRESSURE SYSTEM THAT IS
CURRENTLY LOCATED OVER OKLAHOMA. EXPECT THIS INITIAL LINE OF
CONVECTION TO CONTINUE MOVING EASTWARD ACROSS THE CWA TODAY. MODELS
HAVE SHIFTED THE TRACK OF THE LOW FURTHER SOUTH THAN LAST NIGHTS
RUN. LOW IS EXPECTED TO TRACK ACROSS NORTH MISSISSIPPI LATER
TONIGHT. AFTER THE INITIAL LINE OF CONVECTION GOES THROUGH THIS
MORNING...SOME CLEARING MAY OCCUR. EVEN IF ONLY A LITTLE BIT OF
SUNSHINE OCCURS...HIGH TEMPERATURES WILL GET MUCH WARMER THAN WHAT
GUIDANCE IS PREDICTING. WILL GO WITH HIGHS IN THE LOW TO MID 70S.
WITH DAYTIME HEATING...EXPECT SHOWERS AND THUNDERSTORMS TO REDEVELOP
BY THIS AFTERNOON INTO TONIGHT. SOME OF THESE STORMS COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREAT. THE
BEST CHANCE FOR SEVERE WEATHER TO OCCUR WILL BE ACROSS PORTIONS OF
EASTERN ARKANSAS AND NORTH MISSISSIPPI...WHERE THE UPPER LOW WILL
TRACK.

EXPECT SHOWERS AND A FEW ISOLATED THUNDERSTORMS TO CONTINUE INTO
THURSDAY AS UPPER LOW WILL NOT EXIT MIDSOUTH UNTIL MIDDAY THURSDAY.
ANY THUNDERSTORMS THAT OCCUR THURSDAY MORNING SHOULD STAY BELOW
SEVERE LIMITS AS INSTABILITY WILL BE WEAK ACROSS THE AREA. MIDSOUTH
WILL BE ON BACK SIDE OF LOW BY THURSDAY AFTERNOON AND EVENING. SOME
SCATTERED SHOWERS MAY MOVE THROUGH THE AREA DURING THIS TIME.

AN UPPER RIDGE WILL MOVE OVER THE MIDSOUTH BY FRIDAY EVENING AND
WILL BRING DRY AND PLEASANT CONDITIONS FOR MOST OF THE WEEKEND TO THE
MIDSOUTH. HIGHS WILL BE IN THE LOWER TO MID 70S AND LOWS WILL BE IN
THE 50S DURING THIS TIME.

BY SUNDAY CLOUDS WILL BEGIN TO INCREASE ACROSS THE AREA IN ADVANCE
OF THE NEXT LOW PRESSURE SYSTEM. RAIN CHANCES WILL BEGIN ACROSS
SOUTHWESTERN PORTIONS OF THE MIDSOUTH SUNDAY NIGHT. THE EXACT TRACK
OF THE LOW IS UNCERTAIN AT THIS TIME BUT THE MIDSOUTH WILL CONTINUE
TO EXPERIENCE CHANCES FOR SHOWERS AND THUNDERSTORMS FOR THE
BEGINNING OF THE WEEK.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

KRM
Hazardous weather outlook, Apr 6, 4:00 AM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
400 AM CDT WED APR 6 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-071100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
400 AM CDT WED APR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A LOW PRESSURE SYSTEM WILL APPROACH THE MIDSOUTH TODAY AND TONIGHT.
AN INITIAL LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE
MIDSOUTH THIS MORNING INTO EARLY AFTERNOON. AFTER A BRIEF
BREAK...REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS WILL OCCUR DURING
THE AFTERNOON AND EVENING HOURS AS THE LOW PRESSURE SYSTEM MOVES
INTO THE MIDSOUTH. SOME OF THESE THUNDERSTORMS MAY BE SEVERE THIS
AFTERNOON INTO TONIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS. THERE IS A SLIGHT RISK FOR SEVERE STORMS IN EFFECT
FOR THE ENTIRE MIDSOUTH. ALTHOUGH THE BEST THREAT FOR SEVERE WEATHER
WILL OCCUR SOUTH OF A LINE FROM FORREST CITY ARKANSAS TO CORINTH
MISSISSIPPI...WHERE THE LOW PRESSURE SYSTEM WILL TRACK.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

KRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 2:40 PM CDTTornado WarningMEGPanola, Tallahatchie35 min
Apr 6, 2:50 PM CDTSevere Thunderstorm WarningMEGQuitman25 min
Apr 6, 3:36 PM CDTSevere Thunderstorm WarningMEGPanola, Yalobusha24 min
Apr 6, 3:56 PM CDTSevere Thunderstorm WarningMEGLafayette, Marshall49 min
Apr 6, 4:09 PM CDTTornado WarningMEGLafayette36 min
Apr 6, 4:42 PM CDTTornado WarningMEGUnion33 min
Apr 6, 3:13 PM CDTSevere Thunderstorm WarningMEGShelby20 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.